Alert archive / Wyoming / Red Flag Warnings in 2017

Red Flag Warning 20, NWS Cheyenne, WY

October 7, 2017

NWS Cheyenne, WY issued this red flag warning at Oct 7, 2017, 2:39 AM MDT. It took effect at Oct 7, 2017, 11:00 AM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 7, 2017, 2:39 AM MDT (08:39 UTC)
In effect from
Oct 7, 2017, 11:00 AM MDT
Expired
Oct 7, 2017, 7:00 PM MDT
In force
8 hr
Issued by
NWS Cheyenne, WY

The text

As transmitted.

630 
WWUS85 KCYS 070839
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
239 AM MDT Sat Oct 7 2017

...CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON FOR FIRE 
WEATHER ZONES 301...309 AND 310...

WYZ301-309-310-071645-
/O.UPG.KCYS.FW.A.0008.171007T1700Z-171008T0100Z/
/O.NEW.KCYS.FW.W.0020.171007T1700Z-171008T0100Z/
Niobrara/Lower Elevations of Converse/Thunder Basin National
Grassland-South Laramie Range/Medicine Bow NF-
Platte/Goshen/Central and Eastern Laramie-
239 AM MDT Sat Oct 7 2017

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 7 PM MDT
THIS EVENING FOR GUSTY WINDS AND VERY LOW HUMIDITIES FOR FIRE 
WEATHER ZONES 301, 309, AND 310...

The National Weather Service in Cheyenne has issued a Red Flag
Warning, which is in effect from 11 AM this morning to 7 PM MDT
this evening. The Fire Weather Watch is no longer in effect. 

* WIND...West 30 to 40 mph with gusts to 50 to 60 mph.

* HUMIDITY...Falling to 12 to 15 percent during the afternoon.

* IMPACTS...Any fires that develop will likely spread rapidly.
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
2 follow-up statements
121 
WWUS85 KCYS 071609
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
1009 AM MDT Sat Oct 7 2017

...CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON FOR FIRE
WEATHER ZONES 301...309 AND 310...

WYZ301-309-310-080100-
/O.CON.KCYS.FW.W.0020.171007T1700Z-171008T0100Z/
Niobrara/Lower Elevations of Converse/Thunder Basin National
Grassland-South Laramie Range/Medicine Bow NF-
Platte/Goshen/Central and Eastern Laramie-
1009 AM MDT Sat Oct 7 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING
FOR GUSTY WINDS AND VERY LOW HUMIDITIES FOR FIRE WEATHER ZONES
301, 309, AND 310...

* WIND...West 30 to 40 mph with gusts to 50 to 60 mph.

* HUMIDITY...Falling to 12 to 15 percent during the afternoon.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
528 
WWUS85 KCYS 080046
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
646 PM MDT Sat Oct 7 2017

...RED FLAG WARNING WILL EXPIRE AT 7 PM MDT THIS EVENING FOR 
GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 301, 309, AND
310...

WYZ301-309-310-080200-
/O.EXP.KCYS.FW.W.0020.000000T0000Z-171008T0100Z/
Niobrara/Lower Elevations of Converse/Thunder Basin National
Grassland-South Laramie Range/Medicine Bow NF-
Platte/Goshen/Central and Eastern Laramie-
646 PM MDT Sat Oct 7 2017

...RED FLAG WARNING WILL EXPIRE AT 7 PM MDT THIS EVENING FOR 
GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 301, 309, AND
310...

Winds will slowly diminish this evening. Relative humidities will
rise above 15 percent as temperatures cool.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this red flag warning went out at Oct 6, 11:43 PM MDT, 2 hours 56 minutes earlier.

Area forecast discussion, Oct 6, 11:43 PM MDT, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1143 PM MDT Fri Oct 6 2017

.SHORT TERM...(Tonight - Sunday)
Issued at 309 PM MDT Fri Oct 6 2017

High winds are expected from late tonight through much of Saturday
across the typical wind corridors of southeast WY. A strong upper-
level jet is currently punching across southern British Columbia &
northern Washington, and should continue to spread over much of MT
through 00z Sun. As this occurs, large scale subsidence will begin
to increase this evening and become strong on Saturday as the area
is influenced by the right exit region of a 130 knot H25 jet. Low-
level gradients will increase, with the H85 CAG-CPR gradient above
60 meters by 03z this evening, and near 70 meters by 09z. The most
recent GFS shows the gradient remaining above 60 meters through at
least 21z-00z tomorrow. Winds aloft are not quite as strong as the
values we were seeing yesterday, but are still progged to be 40-50
knots in the H7-H8 layer over the wind corridors along w/ a few 50
knot barbs at 0.5 km. In-house probabilistic guidance for Bordeaux
also continues to flag high wind potential, so all High Wind Watch
products have been upgraded to Warnings starting at 3z, continuing
through 00z Sunday. Still concerned about Cheyenne with some model
soundings showing shallow mixing early in the AM w/ 52 knots avail
just off the surface, and both the GFS and NAM showing stronger H7
omega spreading into the I25 corridor. This one will likely depend
almost entirely on lapse rates, so we decided to issue a High Wind
Watch for the city of Cheyenne. Model winds over Laramie are some-
what weaker, but Laramie may get fairly close as well.

Fire weather is a concern Saturday as well for areas along/east of
the Laramie Range, especially into the I-25 corridor from Douglas-
Colorado State Line. Strong downsloping, along w/strong subsidence
should drive dew points much lower than MOS suggests, and actually
most of the consensus temperature guidance has trended warmer from
24 hours ago. We are still looking at RH falling to 10 percent for
parts of FWZ 301/309/310 along w/ strong winds. This required Fire
Weather Watch issuance with this forecast package.

On Sunday, a significant upper-level trough will dig southeastward
into the Great Basin, w/increasingly difluent/moist southwest flow
becoming established over the CWA. A strong cold front will arrive
over northern areas by 18z and should be roughly along a KRWL-KCDR
line by the end of the forecast period at 0z Monday. Precipitation
will initially develop over northern areas during the early to mid
afternoon hours on Sunday, and spread southeast. Snow may mix with
rain as well, along with some light accumulations after 18z Sun.

.LONG TERM...(Sunday Night - Friday)
Issued at 309 PM MDT Fri Oct 6 2017

Main focus this period will be with the post-fropa snow expected
across parts of the CWA Sunday night into Monday. Models in pretty
good agreement though the GFS is a bit of an outlier with its
slower solution. Will favor the EC/NAM which decreases snow Monday
morning with just some higher elevation snow showers by Monday
afternoon. Snowfall amounts look to be generally in the 3-6 inch
range over se Wyoming above about 5000 feet outside of the mtns,
with 6-12 inches or so over the mtns. Winds not looking too strong
though so blowing snow should be rather limited. Clearing out
Monday night with cold temperatures Tuesday morning, well into the
teens and 20s across the CWA. Rest of the week then looks mild
and mainly dry with temps close to seasonal averages.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1139 PM MDT Fri Oct 6 2017

Mainly vfr conditions through the taf period. Mvfr vis will be
possible at AIA for the next few hours. Strong west winds will be
the main aviation concern over especially southeast WY. The period
of highest winds will be from 15-00Z with gusts to 35-40 kts.
Winds will generally be weaker over the Nebraska Panhandle,
however a few gusts to 25-30 kts could occur by Saturday
afternoon.

&&

.FIRE WEATHER...
Issued at 309 PM MDT Fri Oct 6 2017

A Fire Weather Watch has been issued for FWZs 301, 309 and 310 for
strong winds and low humidities from 11 AM until 7 PM MDT Sat. The
main area of concern will be from the Laramie Range, eastward into
the I-25 corridor from Douglas to the CO State Line. A significant
downsloping wind is expected with widespread gusts of 45 to 55 MPH
(or higher) and RH values as low as 10 percent. No concerns beyond
Saturday with the arrival of colder air and accumulating snow over
much of the area by Sunday night.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 6 PM MDT Saturday for WYZ106-110-116-117.

     Fire Weather Watch from 11 AM MDT Saturday through Saturday
     evening for WYZ301-309-310.

     High Wind Watch from 3 AM MDT Saturday through Saturday morning
     for WYZ118.

NE...None.
&&

SHORT TERM...CLH
LONG TERM...RE
AVIATION...ZF
FIRE WEATHER...CLH
Hazardous weather outlook, Oct 6, 3:23 AM MDT, 23 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
323 AM MDT Fri Oct 6 2017

WYZ101>119-070930-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
323 AM MDT Fri Oct 6 2017

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Windy conditions will develop tonight and persist through Saturday
afternoon. The strongest winds will be in the wind prone areas of
southeast Wyoming where gusts to 60-65 mph are possible and a High
Wind Watch is in effect.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A strong cold front will move through the region Sunday evening,
bringing a good chance of accumulating snow to areas above 5000
feet on Sunday night into Monday morning.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-070930-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-
323 AM MDT Fri Oct 6 2017

This hazardous weather outlook is for portions of western
Nebraska.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A strong cold front will move through the region Sunday evening,
potentially bringing accumulating snow to areas above 5000 feet on
Sunday night into Monday morning.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Local storm report, Oct 6, 11:54 PM MDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1154 PM MDT FRI OCT 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 PM     NON-TSTM WND GST ARLINGTON               41.59N 106.21W
10/06/2017  M65 MPH          CARBON             WY   DEPT OF HIGHWAYS

            THIS IS THE ARLINGTON WYDOT SITE. SUSTAINED WIND IS 42
            MPH.

&&

FINCH

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 7, 3:44 AM MDTWinter Storm WatchCYSAlbany, Carbon, Laramie, Platte23 hr

Nearby

Red Flag Warnings in Wyoming, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.